MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC STARDRIVE SCREWDRIVER SHAFT T4/66MM; SCREWDRIVERS

WRIGHTS LANE SYNTHES USA PRODUCTS LLC STARDRIVE SCREWDRIVER SHAFT T4/66MM; SCREWDRIVERS
Catalog Number 03.114.010
Medical Device Problem Codes Bent (1059); Material Twisted/Bent (2981)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No patient involvement was reported.Device is an instrument and is not implanted/explanted.Dhr review was completed.Mfg site: universal punch corp item: 03.114.010; lot: 7413800, mfg date: 09 oct 2018, mfg qty: (b)(4).Dhr review indicated product is manufactured by universal punch corp.With inspections and packaging occurring at the monument facility.Inspection sheet for incoming and final inspection, indicates product passed all inspection features.Certificate of conformance from universal punch corp certifies that product passed certification requirements per drawing.Raw material type "custom 465, 1875" cold worked min 60% cold reduced, hardness specification min.48, actual hardness value 54.14.Carpenter heat treat 315590.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Customer quality conducted an investigation of the returned device.Flow : visual.Device condition: the driver (part 03.114.010, lot 7413800, mfg 09-oct-2018) was received at us cq with a stripped distal tip.Upon visual inspection, it was noted that the distal tip is twisted and rounded.The complaint condition was visually confirmed and consistent with the reported condition.A dimensional analysis could not be completed as there is significant post manufacturing deformation present.Document/ specification review: the drawings were reviewed; no design or manufacturing defect or deficiency was observed during the investigation.Conclusion: the complaint condition is confirmed as the driver was returned stripped.The investigation flow for visual was followed to complete this investigation.While no definitive root cause could be determined, it is likely that the device was over torqued while inserting or removing a screw.The shaft is made from custom 465 stainless steel and heat treated.By design, custom 465 stainless steel is less brittle than other stainless steels and encourages the device to plastically deform/twist rather than shatter into pieces when excessive torsional forces are encountered.Twisting is a safer failure mode for the patient and user instead of having a brittle non-implant grade material shatter into fragments near the surgical site.No new malfunctions were observed during the course of this investigation.Based on the investigation findings, it has been determined that no further corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported the stardrive screwdriver shaft was noted to be bent prior to the start of a surgical procedure.The device was removed from the set, no patient or surgical involvement.The results of the investigation of the returned device revealed the distal tip is twisted and rounded.This report is for one (1) stardrive screwdriver shaft.This is report 1 of 1 for (b)(4).

Brand Name
STARDRIVE SCREWDRIVER SHAFT T4/66MM
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7540384
Report Number2939274-2018-52296
Device Sequence Number1899145
Product Code HXX
UDI-Device Identifier10886982073044
UDI-Public(01)10886982073044
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 03/26/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.114.010
Device Lot Number7413200
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/11/2018
Initial Date Received by Manufacturer 05/24/2018
Initial Report FDA Received Date05/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1